Layer 1

Rise in use of illicit benzodiazepines, PHE warns pharmacies

PHE told pharmacy teams to “be alert” to the risk of people overdosing
PHE told pharmacy teams to “be alert” to the risk of people overdosing

Public Health England (PHE) has told pharmacies to “be alert” after evidence of hospitalisations, seizures and deaths linked to people taking illicit drugs sold as benzodiazepines.

Healthcare professionals who are in contact with people who use illegal drugs should “be alert to the increased possibility of overdose arising from illicit drugs sold as benzodiazepines, raise awareness and be able to recognise possible symptoms of overdose and respond appropriately”, PHE said in a central alerting system alert last week (July 24).

The alert, which was sent to community pharmacy teams, highlighted “significant evidence from toxicology results of illicit tablets being sold as diazepam, temazepam and alprazolam linked to recent hospitalisations and deaths”.

“This includes tablets known as and or marked with ‘DAN 5620’ (on one side) and ‘10’ (on the other), ‘T-20’, ‘TEM 20’, ‘Bensedin’ and ‘MSJ’ which may contain dangerously potent benzodiazepines or their analogues such as flubromazolam, flualprazolam and etizolam,” it explained.

Harm reduction advice

Most of these tablets are blue, although they also come in other colours and “may stain people’s mouths”, PHE said. 

They are often “available in blister packs or pharmacy tubs to make them appear to be genuine medicines”, with the packaging claiming that they feature a “certain dose of diazepam (often referred to as ‘Valium’) or alprazolam (often referred to as ‘Xanax’)”, the alert explained.

In reality, “they may not actually contain any of those substances at all”.

The illicit benzodiazepines can be particularly harmful when used in combination with alcohol and drugs with "a respiratory depressant effect, including gabapentinoids and opioids”, PHE said.

The alert advised people who come into contact with people who have taken the affected drugs to give “harm reduction advice and information”, including administering naloxone if you are competent and able to do so; calling for an ambulance; monitoring for signs of an overdose and giving first aid.

3 Comments
Question: 
Have you had to treat patients for overdosing on illicit drugs?

Bob Dunkley, Locum pharmacist

This is quite an interesting bit of news, firstly benzodiazepines are a class of molecules that are singularly difficult to synthesise . They do not lend themselves to 'kitchen sink' manufacture as in the case of methamphetamine, and so must be made in an industrial facility. It is interesting to speculate on where? Burma and China are the prime candidates from the literature. Secondly the article mentions giving naloxone to counteract the effect. Since when has naloxone been able to reverse a benzo overdose? 

 

Not-So-Lucky Ex-Locum, Superintendent Pharmacist

If they are difficult to synthesise, why is diazepam so dirt cheap?

Ahhh......China again. That place seems to be the root of all evil at the moment. Have the illicit benzos been tested for tracking nanoparticles yet?

It's best to read the official mhra alert for a fuller picture. This article is only a very brief summary and some of the facts are a bit mixed up.
The part about naloxone only refers to patients who have overdosed on opiates and may have also taken some of the stuff being passed off as benzodiazepines. Who knows what has been put into it and where it has been made?

Job of the week

Pharmacist Manager
Wrexham , North Wales
Great Salary & Bonus.